Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Lubbock, TX

May 13, 2016Hall County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 6:27 PM CDT for Hall County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 6:27 PM CDT (23:27 UTC)
Expired
May 13, 2016, 7:15 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

County Hall County, TX

The radar

The Amarillo radar (KAMA), 134 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:55 PM CDTHAIL 1.758 Sw Estelline, TXHAIL RANGED FROM MARBLE TO GOLFBALL SIZE.
May 13, 7:07 PM CDTHAIL 0.8811 W Estelline, TXMIXTURE OF PEA TO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WUUS54 KLUB 132327
SVRLUB
TXC191-140015-
/O.NEW.KLUB.SV.W.0085.160513T2327Z-160514T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
627 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HALL COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 715 PM CDT

* AT 627 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10
  MILES WEST OF ESTELLINE...MOVING SOUTHEAST AT 10 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ESTELLINE AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

&&

LAT...LON 3458 10041 3435 10042 3440 10058 3457 10069
      3464 10061
TIME...MOT...LOC 2327Z 299DEG 10KT 3458 10064 

HAIL...1.75IN
WIND...70MPH
 
$$

MCZ
1 follow-up statement
552 
WWUS54 KLUB 132349
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT FRI MAY 13 2016

TXC191-140015-
/O.CON.KLUB.SV.W.0085.000000T0000Z-160514T0015Z/
HALL TX-
649 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN HALL COUNTY...

AT 646 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF ESTELLINE AND MOVING SOUTHEAST AT 20 MPH. ANOTHER STORM LOCATED
13 MILES WEST OF LAKEVIEW WAS RAPIDLY INTENSIFYING AND WILL MOVE
SOUTHEAST INTO THE WARNED AREA.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT MINOR WIND
         DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ESTELLINE AND PLASKA COMMUNITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK APPROPRIATE SHELTER FROM THESE STORMS UNTIL THEY HAVE PASSED.

&&

LAT...LON 3458 10041 3435 10042 3440 10058 3457 10069
      3464 10061
TIME...MOT...LOC 2346Z 315DEG 16KT 3447 10050 

HAIL...1.25IN
WIND...60MPH
 
$$

MCZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:54 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 13, 2:54 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
254 PM CDT FRI MAY 13 2016

.SHORT TERM...
Surface trough at 19Z extended from northwest of Gage, OK southwest
to Tucumcari, NM with a broad Cu field to its southeast. The moist
axis is poised north-to-south in the Rolling Plains where dewpoints
continue to rise each hour, however farther west the earlier upper
50 Tds have since mixed out by 4-8 degrees. This deeper mixing is
occurring within a low-level thermal ridge from Andrews northeast
Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather
stout cap from 760-720mb which may not budge anytime soon given
slightly warmer temps upstream in southeast NM. Gradual deepening of
the mixing layer could compromise this cap in a few spots by late
afternoon, but confidence is much higher in storms developing over
the central and eastern TX Panhandle ahead of a subtle impulse noted
on water vapor imagery. As this impulse reaches the intersection of
the low level moist and thermal axes near AMA, storms should easily
develop and spread slowly south-southeast into our northeastern
counties. Decent 0-6km bulk shear of 30 knots, straight line
hodographs and MLCAPEs of 1500 J/kg should allow for some occasional
supercell modes before outflows consolidate and breed more
multicellular activity through the evening. POPs late this afternoon
continue to favor our far northeast counties until expanding through
the Rolling Plains tonight. With such weak forcing, some of the high
resolution CAMs are showing obvious signs of struggling, although
the 12Z TTU-WRF has what looks to be the most realistic scenario for
storm coverage and evolution through this evening.

Cold front currently racing south through southwest KS should reach
our northern zones near midnight before exiting the southwest South
Plains before daybreak. How well additional storm development occurs
along and behind this front is very unclear. A 40 knot southwest LLJ
may help focus another conglomerate of storms after midnight mainly
off the Caprock as favored by the 18z WPC QPF. Thereafter, stable
surface ridging and unseasonably cool air will drain throughout the
region from NE-SW. Moisture will still reside along the elevated
front, so this weak ascent through saturation could keep showers and
some thunder through mid-morning Saturday before this layer dries
out too much leaving just a shallow stratus layer below. High temps
were cooled off an additional 1-3 degrees as stratus and upslope
winds team together and make for a crisp and cool May day.

.LONG TERM...
Wow, mixed case with punctuation!  Saturday evening will bring with
it a flattening ridge to our west as next storm system tracks
southeastward from the Pacific Northwest.  This system looks to be
quite slow to eject across the Southern Plains with good agreement
amongst the global models showing overhead passage of the trough
axis next Thursday evening.

Back door cold front should largely be through the area by Saturday
evening with best isentropic ascent to the west and south of the
forecast area initially but conditions should be increasingly
favorable during the overnight hours and strong ascent overspreads
the region.  In fact, favorable ascent looks to persist on into
Monday morning.  As southwesterly flow aloft returns, the dryline
will sweep eastward on Monday likely shunting all convection east of
the area. The next cold front is anticipated on Wednesday. Once
again, the GFS is depicting convection along a fast moving cold
front. This is a scenario that is rarely seen here in West Texas.
however, what is possible is potential for postfrontal isentropic
precipitation. Given the NWP wet bias as of late, there is some
skepticism to say the least.

&&

.LUB Watches/Warnings/Advisories...
None.
&&

93/26
Hazardous weather outlook, May 13, 11:34 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1134 AM CDT FRI MAY 13 2016

TXZ021>044-141645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1134 AM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE
NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON.
THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD
EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65
MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE
STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.

In the hours before

Local storm report, May 13, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HAIL             19 NE CHILDRESS         34.62N 100.01W
05/13/2016  M1.75 INCH       CHILDRESS          TX   STORM CHASER

            SPOTTER WAS 6 MILES SOUTH OF DODSON.

&&

EVENT NUMBER LUB1600125

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:54 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb36 min
May 13, 5:08 PM CDTSevere Thunderstorm WarningLUBSwisher21 min
May 13, 5:48 PM CDTSevere Thunderstorm WarningLUBHall27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.